Tennessee, 2008

Hail and Damaging Winds in Tennessee, July 21, 2008

July 21, 2008 · NWS MRX · 19 events in 15 counties and zones

Southward advancing cold pool caused the formation of severe convection in a moderately unstable atmosphere across Southeast Tennessee and Southwest North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Southward advancing cold pool caused the formation of severe convection in a moderately unstable atmosphere across Southeast Tennessee and Southwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 21, 2:09 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 21, 2:09 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT MON JUL 21 2008

.SHORT TERM...(TONIGHT THROUGH MONDAY)...VERY WARM DAY ACROSS THE
SOUTHERN APPALACHIANS AND EAST TN VALLEY WITH TEMPERATURES IN THE
90S BY MID AFTERNOON AND 97 AT CHA AT THIS HOUR. SHOWERS AND
THUNDERSTORMS BEGINNING TO DEVELOP ACROSS EXTREME NORTHERN TN AND SW
VA IN VERY UNSTABLE AIRMASS. DEW POINTS IN THE LOWER 70S IN THIS
AREA. CONVECTIVE COMPLEX ACROSS SOUTH CENTRAL KY MOVING SE TOWARDS
NORTHERN PARTS OF THE FORECAST AREA AND WILL LIKELY PRODUCE A FEW
STRONG TO SEVERE STORMS BEFORE SUNSET. CONVECTION SHOULD MOVE
SOUTHEAST INTO FORECAST AREA AND DIE DOWN IN A FEW HOURS HAVE
SCATTERED WORDING EARLY THAN SLIGHT CHANCE LATER TONIGHT AS UPPER
FLOW IS FAVORABLE FOR ACTIVITY TO MOVE INTO NORTHERN SECTION OF
FORECAST AREA AS UPPER FLOW TAKES ACTIVITY SOUTHEAST. COLD FRONT
ACROSS OHIO VALLEY WILL DROP SOUTHEAST TOWARD TN AND VA LATE TONIGHT
AND TUESDAY. TUESDAY SCATTERED CONVECTION SHOULD DEVELOP EARLIER AND
WITH HIGH DEW POINTS AND HOT TEMPERATURES SEVERE STORMS ARE AGAIN
POSSIBLE. WILL HAVE CHANCE POPS MOST AREAS EXCEPT CHA AND HIGHS ONLY
A COUPLE DEGREES COOLER.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...A WEAK COLD FRONT SHOULD
BE LOCATED ALONG THE NORTHERN TN BORDER BY TUESDAY EVENING...AS IT
GRADUALLY STALLS-OUT AROUND THE FORECAST AREA ON WEDNESDAY. AS A
RESULT...WILL MENTION CHANCE POPS FOR BOTH TUESDAY NIGHT AND
WEDNESDAY...WITH THE HIGHEST POPS ON WEDNESDAY WHEN AN UPPER-LEVEL
LOW OVER THE GREAT LAKES REGION AMPLIFIES OVER THE OHIO RIVER
VALLEY. BOTH THE GFS AND ECMWF MODELS AGREE THAT THIS UPPER-LEVEL
LOW WILL PUSH THE FRONTAL BOUNDARY THROUGH THE FORECAST AREA ON
WEDNESDAY NIGHT...WITH DRY WEATHER EXPECTED FOR THURSDAY. ANOTHER
COLD FRONT WILL APPROACH THE FORECAST AREA ON SATURDAY...WITH
SCATTERED CONVECTION EXPECTED FOR THE WEEKEND. THIS WEAK COLD FRONT
WILL BE SLOW TO MOVE THROUGH THE FORECAST AREA...AND ACTUALLY MAY
STALL-OUT AROUND THE AREA SINCE THE UPPER-LEVEL FLOW BEHIND THIS
FRONT WILL NOT BE AS STRONG. AS FOR TEMPS...WILL BASICALLY GO WITH A
PERSISTENCE FORECAST THROUGH MOST OF THE FORECAST PERIOD...BUT WILL
HAVE COOLER TEMPS ON WEDNESDAY DUE TO THE EXPECTED GOOD COVERAGE OF
CONVECTION.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  95  71  88  67 /  10  20  40  50  30
KNOXVILLE AIRPORT, TN    71  93  69  86  65 /  10  30  40  50  20
OAK RIDGE, TN            70  94  69  86  65 /  20  30  40  50  20
TRI CITIES AIRPORT, TN   65  91  65  83  61 /  20  40  40  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD/DMG
Hazardous weather outlook, Jul 21, 8:20 AM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 AM EDT MON JUL 21 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
920 AM EDT MON JUL 21 2008 /820 AM CDT MON JUL 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE OHIO VALLEY.
HOWEVER UPPER LEVEL FLOW WILL CAUSE SHOWERS AND THUNDERSTORMS TO
MOVE SOUTHEAST TOWARDS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA
THIS AFTERNOON. INCREASED MOISTURE AND DAYTIME HEATING COMBINED
WITH HOT TEMPERATURES WILL CAUSE A FEW STORMS TO BE STRONG AND
POSSIBLY SEVERE LATE THIS AFTERNOON AND EVENING WITH DAMAGING
WINDS AND LARGE HAIL POSSIBLE ESPECIALLY ACROSS NORTHERN TENNESSEE
AND SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UPPER LEVEL TROUGH DROPPING SOUTH AND EAST FROM THE OHIO VALLEY
INTO THE TENNESSEE VALLEY AND ACCOMPANYING COLD FRONT WILL CREATE AN
UNSTABLE ENVIRONMENT WHEN COMBINED WITH AMPLE MOISTURE AND DAYTIME
HEATING TUESDAY FOR POSSIBLE SEVERE THUNDERSTORMS WITH DAMAGING
WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED
NATURE OF THE SEVERE WEATHER...BUT MAY BE NEEDED TUESDAY AFTERNOON
AND EVENING.

TD

In the hours before

Special weather statement, Jul 21, 2:00 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT MON JUL 21 2008

TNZ038-039-212000-
GRAINGER-HAMBLEN-
300 PM EDT MON JUL 21 2008

...A STRONG THUNDERSTORM WILL AFFECT GRAINGER AND HAMBLEN COUNTIES
THROUGH 4 PM...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF RUTLEDGE...MOVING SOUTHEAST
AROUND 15 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jul 21, 2:12 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
312 PM EDT MON JUL 21 2008

TNZ016-017-VAZ005-212015-
HAWKINS-SCOTT-SULLIVAN-
312 PM EDT MON JUL 21 2008

...A STRONG THUNDERSTORM WILL AFFECT HAWKINS...SCOTT AND SULLIVAN
COUNTIES THROUGH 415 PM...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATE CITY...MOVING SOUTHEAST AROUND 15 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The radar

The Knoxville radar (KMRX), 19 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Grainger

When
July 21, 2:25 PM EST
Where
Grainger County, 0.89 mi NE of Rock Haven
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.340, -83.370

Trees and power lines were reported down five miles west of Bean Station.

Thunderstorm Wind, Roane

When
July 21, 3:15 PM EST
Where
Roane County, Rockwood
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.870, -84.680

Numerous trees were reported down in Rockwood.

Thunderstorm Wind, Scott

When
July 21, 3:25 PM EST
Where
Scott County, 0.56 mi E of Oneida
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.500, -84.510

A few trees were reported down in Oneida.

Thunderstorm Wind, Campbell

When
July 21, 3:45 PM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.370, -84.130

Numerous trees and power lines were reported down.

Hail, Meigs

When
July 21, 3:55 PM EST
Where
Meigs County, 0.56 mi E of Ten Mile
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.670, -84.670

Nickel size hail fell at Ten Mile.

Thunderstorm Wind, Anderson

When
July 21, 4:20 PM EST
Where
Anderson County, 0.69 mi S of Mills Creek
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.240, -84.020

Several trees were reported down three miles north northeast of Norris.

Hail, Grainger

When
July 21, 4:40 PM EST
Where
Grainger County, 2.87 mi ENE of Heltonville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.290, -83.350

Nickel size hail was reported on Helton Road five miles southwest of Bean Station.

Thunderstorm Wind, McMinn

When
July 21, 4:45 PM EST
Where
McMinn County, 1.49 mi NNE of Fiketon
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.520, -84.690

Four trees were reported down on County Route 188.

Thunderstorm Wind, Knox

When
July 21, 4:50 PM EST
Where
Knox County, 0.56 mi E of Three Pts
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.070, -83.770

A few trees were reported down along highway 11E.

Hail, Jefferson

When
July 21, 4:55 PM EST
Where
Jefferson County, Four Pts
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.020, -83.600

Penny size hail occurred ten miles west of Dandridge.

Hail, Sevier

When
July 21, 5:02 PM EST
Where
Sevier County, 1.81 mi ESE of Cates Xrds
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.970, -83.540

Penny size hail occurred six miles north northeast of Sevierville.

Hail, Hamblen

When
July 21, 5:05 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.210, -83.300

Quarter size hail was reported in Morristown.

Thunderstorm Wind, Blount

When
July 21, 5:08 PM EST
Where
Blount County, Walland
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.730, -83.820

A few trees were reported down in Walland.

Thunderstorm Wind, Bradley

When
July 21, 5:25 PM EST
Where
Bradley County, 0.89 mi SE of Cleveland
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.160, -84.870

Two trees were reported down east of I-75.

Thunderstorm Wind, Blount

When
July 21, 5:30 PM EST
Where
Blount County, Maryville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.750, -83.970

Several trees were reported down in Maryville.

Thunderstorm Wind, Knox

When
July 21, 5:30 PM EST
Where
Knox County, West Knoxville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.970, -83.950

Trees and power lines were reported down in Knoxville.

Thunderstorm Wind, Hamilton

When
July 21, 5:45 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.070, -85.260

Several trees were reported down across the county.

Thunderstorm Wind, Hamilton

When
July 21, 6:15 PM EST
Where
Hamilton County, 0.57 mi W of Lake Vista
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.070, -85.190

Several trees were reported down in East Ridge.

Thunderstorm Wind, Marion

When
July 21, 5:20 PM CST
Where
Marion County, 0.56 mi E of Whitwell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.200, -85.520

One tree was reported down on Shirley Loop.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128894, 128895, 128896, 128897, 128889, 128898, 128890, 128899, 128900, 128891, 128892, 128893, 128901, 128902, 128903, 128904, 128905, 128906, 128907.